Home' Australian Pharmacist : Australian Pharmacist Sept 2013 Contents Australian Pharmacist September 2013 I © Pharmaceutical Society of Australia Ltd.
a review of the relevant legislation.
Further information will be provided to
pharmacists on this issue when the review
PSA ACT Branch President Greg Kyle said
that the announcement was welcome
news as it would reduce the administrative
burden on ACT community pharmacists.
‘I welcome such initiatives which utilise
technological resources that exist in
community pharmacies to reduce the
administrative burden on pharmacists.
‘I also look forward to improvements
in the “CHO approval” system to
improve its ability to work in real world
situations without causing unnecessary
administrative burdens on pharmacists,
patients and prescribers,’ Dr Kyle said.
The new system will be rolled out across
ACT pharmacies by mid 2014 in a two
Phase one will involve pharmacies
submitting electronic reports to the HPS
on an initial and monthly basis. This will
replace the need for paper based reports.
This content is for information purposes only. The clinical information presented should not be used to
guide clinical advice/decisions without reference to the complete section of the APF.
What can I find out about...
Interpreting laboratory test results?
You can find all this and more in the complete
therapeutic drug monitoring and normal
physiological values manuscript in your APF22.
See pages 117–123 and 177–199.
Visit www.psa.org.au to purchase your copy.
Accreditation number: CAP130909h
This activity has been accredited for 0.25 hours of Group 2 CPD
(or 0.5 CPD credits) suitable for inclusion in an individual pharmacist’s CPD plan.
What are some of the causes, physiological manifestations and
indicators of lithium toxicity?
Based on the information in APF22, which of the following statements regarding lithium toxicity
a) An increase in the anion gap (the difference between the cations and the anions in the extracellular
space) occurs in lactic acidosis and diabetic ketoacidosis, but it can also be caused by lithium
b) In a patient taking lithium and thyroxine, a low thyroid stimulating hormone (TSH level) can indicate
over-replacement with thyroxine, but may also be an indication of lithium toxicity.
c) Diuretics can increase renal lithium clearance, reducing its therapeutic effects and the risk of toxicity.
d) In an elderly patient, lithium is considered to be at toxic levels when the blood
concentration is >1.2 mmol/L.
Enter your answer and claim 0.5 Group 2 CPD credits.
Visit www.psa.org.au and click submit answers.
What are some causes and
potential consequences of a
low neutrophil count?
Neutrophils (also known as granulocytes)
are the main defender of the body
against infection and antigens.
The reference range for neutrophils is
2.0 –7.5 × 109/L. Depression of the
neutrophil count can occur as a result of
drugs (e.g. cytotoxic agents, ticlopidine,
antithyroid agents, ganciclovir and
clozapine), overwhelming bacterial
infection, vitamin B12 and folate
deficiency, salmonellosis and pertussis.
Neutropenia (neutrophil count
<1.5 × 109/L) and agranulocytosis
(neutrophil count <0.25 × 109/L) place a
patient at increased risk of infection.
When are measurements
of free serum thyroxine (T4)
Free thyroxine (T4) levels are used
to diagnose thyroid function and
monitor replacement and suppressant
therapy. The reference range for T4
is 10–25 picomol/L. Drugs that can
decrease free T4 levels include frusemide,
phenytoin, methadone and rifampicin.
Phase one will be an interim measure until
pharmacies are ready to adopt real time
reporting in phase two.
In phase two real time reporting will start.
Information will be automatically sent
from pharmacy dispensing systems to the
HPS each time a controlled medicine is
dispensed. Pharmacists will no longer have
to submit monthly reports.
The HPS collects records of all controlled
medicines dispensed from ACT Pharmacies
in accordance with the Medicines, Poisons
and Therapeutic Goods Regulation 2008.
Presently pharmacies are required to submit
records from their dispensing systems
using paper based reports at the end of
each month. The information provided by
pharmacies is manually entered into a HPS
database every month which leads to time
lags in data entry and reduces the ability
to monitor or respond to public health
The new system will also provide the HPS
with an improved tool for monitoring
the prescribing and supply of controlled
medicines in the ACT.
ACT PSOTY winner
Tessa Lane from the University of Canberra has
been named the Australian Capital Territory’s 2013
Pharmacy Student of the Year.
Tessa recently completed her Master of Pharmacy
degree and will commence her internship at the
Royal Adelaide Hospital at the end of this year.’
Tessa’s commitment to become a pharmacist
is shown in her first completing a Bachelor of
Applied Science in Biology at UC before moving
across to study pharmacy.
Her ambitions were strongly supported by her
colleagues at a pharmacy in Manuka, Canberra,
where she continued to work as a pharmacy
assistant while completing her studies. ACT PSA
Branch President, Associate Professor Greg Kyle,
said Tessa had shown great determination to
become a pharmacist and this was reflected in her
outstanding performance through the course of
‘ Tessa displays the skills, knowledge and
counselling empathy which are all so critical in our
roles as pharmacists,’ Associate Professor Kyle said.
‘I have every confidence Tessa will shine for the
ACT at the PSOTY finals to be held at PAC later
Links Archive Australian Pharmacist August 2013 Australian Pharmacist Oct 2013 Navigation Previous Page Next Page